March 12th, 2013
Azithromycin: FDA Issues Cardiac Warning
The antibiotic azithromycin (Zithromax and Zmax) can cause QT interval prolongation and torsades de pointes, the FDA warned on Tuesday.
The agency says that healthcare providers should consider risk for fatal heart rhythms when treating patients already at high cardiovascular risk, including people with known prolongation of the QT interval, torsades de pointes, congenital long QT syndrome, bradyarrhythmias, or uncompensated heart failure; patients taking drugs that prolong the QT interval; and patients with proarrhythmic conditions (e.g., uncorrected hypokalemia). Older patients and patients with cardiac disease may also be at higher risk.
The warning follows a New England Journal of Medicine study last year that found a higher rate of cardiovascular and all-cause mortality in patients who took 5 days of azithromycin, compared with other antibiotics. (Three experts share their perspective on the NEJM study with CardioExchange here.)
Reprinted with permission from Physician’s First Watch